Arkansas, 2022

Damaging Winds in Arkansas, July 21, 2022

July 21, 2022 · NWS SHV · 2 events in 1 county or zone

A shortwave trough shifted southeast across the region along the eastern periphery of an upper-level ridge centered over the Desert Southwest. At the surface, a weak cold front extended from the southern Texas Panhandle eastward into southeast Oklahoma and southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough shifted southeast across the region along the eastern periphery of an upper-level ridge centered over the Desert Southwest. At the surface, a weak cold front extended from the southern Texas Panhandle eastward into southeast Oklahoma and southwest Arkansas. These features combined to produce isolated severe thunderstorms across Howard County in southwest Arkansas during peak diurnal heating, as instability spiked along and ahead of the surface boundary while deep layer shear also increased. Due to the extreme heat south of the boundary, high cloud bases presented a threat of downburst winds with some of the strongest thunderstorms, which eventually produced isolated damaging wind gusts in parts of Howard County during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
300 PM CDT Thu Jul 21 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday Night)
Issued at 243 PM CDT Thu Jul 21 2022

Well last hour had excessive heat criteria for El Dorado and
Monroe, even Texarkana at 112 briefly for an hour earlier.
DeQueen would warrant expansion if not for the sudden
convection burst knocking on our door as hoped for, which is
spreading cirrus anvils their way to back off the extreme values.

We have our current heat headlines until 7 pm and a new heat
advisory for Friday afternoon for all but portions of NE TX. The
consensus of short range models continue with increasing coverage
of thunderstorms into the evening until much of the four state
area air lifts and condenses. The SPC upgraded our marginal risk
to Slight through the overnight for much of our AR/LA counties and
parishes with damaging winds the primary threat. So we will hope
every locale uses their sfc CAPE into the evening.

And as such we have some non-record lows in place for a change.
Even highs tomorrow may keep double digits if all goes well.
However, the lingering RH boost from the dew point pooling today
and raining tonight will mean more 105 plus heat index readings
for much of our area. Lows are likely to be even slightly cooler
for Friday night as the rain cooled soil radiates less in the calm
or light winds of the overnight hours. /24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 243 PM CDT Thu Jul 21 2022

There is GFS/ECMWF/Canadian ensemble agreement that a broad ridge
will be in place and extend from the Desert Southwest eastward
across the southern Plains and into the Southeast. This broad ridge
will slowly shift eastward and remain in place over the area for the
weekend and into the middle of next week. At the surface, the
Bermuda high will be in place off the Southeast coast and extend
westward across the Southeast into the ArkLaTex through this period
as frontal systems remain well north of the region.

In this pattern, a continuation of hot and humid conditions is
expected. No rainfall is expected through Monday under the ridge,
aiding an intensifying drought across the region. By Tuesday into
Wednesday, as the ridge shifts east, some increased moisture and
instability will help fuel diurnally-driven late afternoon isolated
thunderstorms for portions of Deep East Texas, central Louisiana,
and the ArkLaMiss.

Temperatures are 1-2 degrees above the National Blend of Models for
this period. Temps will be 5-10 degrees above normal values through
this period with the area in the upper 90s to triple digits for
highs and mid to upper 70s for lows. Heat indices will near 105F or
warm into the 105-110F range in the afternoons and thus Heat
Advisories are anticipated for at least portions of the area each
day. /04-Woodrum/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Thu Jul 21 2022

For the ArkLaTex terminals, VFR to be interrupted this aftn/eve.
A weak fropa in cenAR has pooled available moisture right over our
area. Heating to enhance TS coverage, some clustering may occur.
Low levels are light SW flow below base of low clouds and light
NW-N-NE aloft for FLs. Slow mvmt will help with timing tempo at
sites later today, but already at KTYR/KGGG for the next few hrs.
Looking for TS coverage to expand into NW LA/S AR late aftn/eve.
No fropa, but some rain cooled air & strong winds with downpours.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  97  75  99 /  30  40  20  10
MLU  75  97  76  96 /  50  20  30  10
DEQ  72  98  74  99 /  40  30  10  10
TXK  76  99  76  99 /  40  30  20  10
ELD  72  98  73  95 /  50  30  10  10
TYR  78  98  76  99 /  20  30  10  10
GGG  76  96  75  98 /  30  40  20  10
LFK  78  99  76 100 /  10  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059-070-
     071.

     Heat Advisory from noon to 7 PM CDT Friday for ARZ050-051-
     059>061-070>073.

     Excessive Heat Warning until 7 PM CDT this evening for ARZ060-
     061-072-073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>003-010>012-
     017>020-022.

     Heat Advisory from noon to 7 PM CDT Friday for LAZ001>006-
     010>014-017>022.

     Excessive Heat Warning until 7 PM CDT this evening for
     LAZ004>006-013-014-021.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

     Heat Advisory from noon to 7 PM CDT Friday for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

     Heat Advisory from noon to 7 PM CDT Friday for TXZ097-112-152-
     153-165>167.

&&

SHORT TERM...24
LONG TERM....04
AVIATION...24
Hazardous weather outlook, Jul 21, 12:01 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
101 PM CDT Thu Jul 21 2022

ARZ050-051-059-070-071-LAZ001>003-010>012-017>020-022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221815-
Sevier-Howard-Little River-Miller-Lafayette-Caddo-Bossier-Webster-
De Soto-Red River-Bienville-Sabine-Natchitoches-Winn-Grant-La Salle-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
101 PM CDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma, east
Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Hot and humid conditions are once again anticipated today. Widespread
heat index values above 105 degrees this afternoon are expected.
In addition, thunderstorms that develop may become strong to severe
this afternoon into the evening. Storms will be capable of damaging
winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously hot conditions will continue across the area this week,
and into next week. Heat headlines will likely be needed for much of
the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed today or
tonight.

ARZ060-061-072-073-LAZ004>006-013-014-021-221815-
Hempstead-Nevada-Columbia-Union-Claiborne-Lincoln-Jackson-Ouachita-
Caldwell-
101 PM CDT Thu Jul 21 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...This afternoon and tonight.

Hot and humid conditions are once again anticipated today. Widespread
heat index values above 110 degrees this afternoon are expected. In
addition, thunderstorms that develop may become strong to severe
this afternoon into the evening. Storms will be capable of damaging
winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerously hot conditions will continue across the area this week,
and into next week. Heat headlines will likely be needed for much of
the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed today or
tonight.

04

In the hours before

Special weather statement, Jul 21, 1:53 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
253 PM CDT Thu Jul 21 2022

ARZ050-051-212030-
Howard AR-Sevier AR-
253 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Sevier
and Howard Counties through 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grannis, or 9 miles west of Umpire, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Queen, Dierks, Umpire, Lockesburg, Gillham, Corinth, Athens,
Center Point, Geneva, Muddy Fork, Lebanon, Burg and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9384 3415 9382 3403 9382 3394 9428
      3419 9439 3419 9424 3427 9424 3427 9426
      3435 9426
TIME...MOT...LOC 1952Z 344DEG 21KT 3423 9422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Jul 21, 2:23 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
323 PM CDT Thu Jul 21 2022

OKZ077-212115-
McCurtain OK-
323 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern
McCurtain County through 415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hatfield, or 15 miles southwest of Mena. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plunketville and Watson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3445 9446 3431 9447 3430 9457 3451 9461
      3451 9446
TIME...MOT...LOC 2023Z 346DEG 3KT 3447 9447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

04
Special weather statement, Jul 21, 2:38 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
338 PM CDT Thu Jul 21 2022

ARZ060-061-212100-
Hempstead AR-Nevada AR-
338 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southeastern
Hempstead and southern Nevada Counties through 400 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, or 14 miles north of McNeil, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hope, Emmet, Perrytown, Rosston, Willisville, Bodcaw, Cale, Patmos,
Young, Sutton, Waterloo, Falcon and Mount Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3366 9333 3365 9311 3345 9312 3345 9349
      3348 9349 3348 9354 3355 9369 3378 9355
TIME...MOT...LOC 2037Z 343DEG 6KT 3356 9318

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

16

The radar

The Western Arkansas radar (KSRX), 154 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
July 21, 2:51 PM CST
Where
Howard County, 0.57 mi W of County Line
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.950, -93.940

Spotter observed an awning blown down along with several tree limbs 5 miles west of Nashville.

Thunderstorm Wind, Howard

When
July 21, 3:00 PM CST
Where
Howard County, 2.15 mi SSW of Temperanceville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.940, -93.890

Several trees downed near the Nashville Country Club on the west side of Nashville, and a portion of the Country Club's roof was also removed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046958, 1046959.